Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 28, 2003

Daily Care, Type 2

Question from Missoula, Montana, USA:

My husband, who has type�2 diabetes treated with pills, is very careful about his diet, and his blood sugars stayed around 140 mg/dl [7.8 mmol/L] until about two months ago when he was injured and required stitches. Ever since then, they have been 220-240 mg/dl [12.2-13.3 mmol/L], even though he s currently taking twice as much medication as before the accident. I know trauma can make your blood sugar rise, but shouldn't it have gone down in two months?

Answer:

If your husband’s regular doctor cannot find a reason for the seemingly sudden rise in blood sugars, perhaps he should consult with an endocrinologist. It is important to get the blood sugars down to near normal levels as soon as possible to prevent diabetes complications.

JS

[Editor’s comment: There are, of course, numerous possibilities for why this has happened. But in general, it’s safe to say that if the present dose of diabetes pills are insufficient, he needs an even larger dose, addition of another pill, or insulin therapy.

WWQ]